To the Editor: We present the following case of possible olanzapine-induced mania.
Mr. A, a 44-year-old man with a diagnosis of paranoid schizophrenia, had been seen at a mental health center for 19 years. An author (M.J.F.) had treated the patient for the past 8 years. A chart review revealed symptoms consisting of auditory and visual hallucinations, looseness of associations, and blunted affect. A careful review of his record did not reveal any history of manic symptoms.
Mr. A’s medication consisted of a regimen of fluphenazine decanoate every 2 weeks and fluphenazine hydrochloride and diphenhydramine at night. A trial of olanzapine was initiated to control treatment-unresponsive hallucinations and to minimize the risk of exacerbating his tardive dyskinesia. His fluphenazine hydrochloride dose was discontinued, and the fluphenazine decanoate dose was reduced to every 3 weeks. One month later, he developed euphoria with frequent laughter, lessened sleep, and a higher sex drive. During a 5-day hospitalization, Mr. A’s olanzapine dose was increased to 20 mg at bedtime, and he was started on a regimen of valproic acid and clonazepam. His serum valproic acid level on the day of his discharge was 95.3 µg/ml. Shortly after discharge, he was arrested for disturbing the peace. While in a correctional facility, he was under constant surveillance and continued to receive his medication. Two weeks after his discharge from the hospital, Mr. A was laughing continuously and uncontrollably. He could not answer questions or follow commands because of the laughter. The police reported that he did not sleep at all because of his laughter and exhibited almost continuous masturbatory activity for several days. A decision was made to taper and discontinue his dose of olanzapine. His fluphenazine decanoate, valproic acid, and clonazepam doses were increased. The correctional facility then reported that his sleep returned to normal and his laughter and masturbatory activity decreased. One week later, Mr. A returned to his usual state. His affect was blunted, and he experienced auditory hallucinations. His speech was not spontaneous, and he did not display loose associations. On follow-up examination, the manic symptoms had not returned.
Olanzapine is an atypical antipsychotic agent with high binding affinity for serotonin 5-HT2, dopamine D2, muscarinic, α-adrenergic, and histaminergic receptors. Its activity profile shows an effect on both positive and negative symptoms of schizophrenia (1). Antipsychotic agents are also used in the treatment of mania (2), and recent case reports suggest that olanzapine may be effective as well (3). A careful review of the literature shows only one other case of possible olanzapine-induced mania or hypomania (4). This additional case suggests that in some patients, olanzapine may precipitate mania.